Virginia, 2001

Hail and Damaging Winds in Virginia, August 30, 2001

August 30, 2001 · NWS RNK · 3 events in 2 counties and zones

Thunderstorm winds downed trees in Gladys and Gretna.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 30th produced hail up to dime size and damaging winds.Thunderstorm winds downed trees in Gladys and Gretna.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 30, 2:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 30, 2:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT THU AUG 30 2001

DEEP MOISTR AND S/WVS IN SW FLOW ALOFT WILL CONT TO PRODUCE
CONVECTION THRU LATE FRIDAY NIGHT AND EARLY SATURDAY WITH FRONT
COMING THRU DURING THE DAY SAT.

ACTIVITY THIS AFTN SHUD DIMINISH WITH LOSS OF HEATING AS LTL ELSE
TRIGGERING IT. POPS TNGT 30 WEST...20 EAST. BEST CHCS ARE TMRW WITH
HEATING AHEAD OF MAIN S/WV. WEST WILL CATCH THE BRUNT OF IT TMRW
AFTN AND EVENING...GOING 60 POPS IN THE FAR WEST BOTH PERIODS...
TAPERING TO 40 POPS IN THE EAST.

MODELS TRENDING FASTER BRINGING FRONT THRU EARLY SATURDAY...SO LEFT
MENTIONABLE POPS OUT OF THE WEST...BUT LEFT A SMALL CHC OF MORNING
CONVECTION IN THE EAST.

FURTHER OUT...HIGH PRESSURE WILL MAKE A SOLID PUSH SOUTH THRU OUR FA
THRU EARLY IN THE WEEK.  MRF KEEPING IT DRY THRU TUESDAY NOW.
RETURN FLOW WILL INVADE THE FAR WEST BY THE END OF THE EXTENDED PD.

FCSTID = 9
ROA   68  81  66  79 /  20  50  40  20
LYH   65  82  64  78 /  20  40  40  30
DAN   69  86  68  81 /  20  30  40  30
BLF   62  74  58  70 /  30  60  60  10
LWB   62  74  58  70 /  30  60  60  10
BCB   64  76  62  74 /  30  50  50  20
TNB   64  75  60  72 /  30  50  50  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 30, 11:16 AM EST, 5 hours 44 minutes before
NCZ001>004-018>020-VAZ007-009>013-015>017-019-020-032-043-WVZ042>045-
301800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 PM EDT THU AUG 30 2001

SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...
CONTINUED TO MOVE NORTHEASTWARD ACROSS SOUTHEAST WEST VIRGINIA...
SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. THE STORMS WITH
THE HEAVIEST RAINFALL...WERE LOCATED OVER NORTH CENTRAL ASHE
COUNTY...NEAR BRANDON AND OVER SOUTHERN CARROLL COUNTY SOUTH OF
FANCY GAP. RADAR ESTIMATES OF PRECIPITATION EXCEED ONE AND ONE HALF
INCH PER HOUR IN THESE LOCATIONS. PONDING OF WATER IN LOW LYING AND
POORLY DRAINED AREAS WILL LIKELY OCCUR WITH THESE STORMS AS THEY
MOVE NORTHEAST AT 15 TO 20 MPH.

JW
Special weather statement, Aug 30, 1:05 PM EST, 3 hours 55 minutes before
VAZ010>014-018-302000-

SPECIAL WEATHER STATEMENT CORRECTED FOR ENDING
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT THU AUG 30 2001

...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE...

NUMEROUS THUNDERSTORMS...WITH VERY HEAVY RAIN...CONTINUED TO MOVE
NORTHEAST ACROSS THE AREA. RAINFALL RATES OF TWO INCHES AN
HOUR CAN BE EXPECTED WITH THESE SLOW MOVING STORMS. IN
ADDITION...SOME OF THE STORMS WILL HAVE WIND GUST TO 45 MPH...
ALONG WITH SMALL HAIL. HEAVIEST RAIN WAS NORTH OF INTERSTATE 81 AND
WEST OF INTERSTATE 77. THE SLOW MOVING STORMS WILL CONTINUE THROUGH
4:00 PM. THE HEAVIEST RAIN WILL AFFECT EASTERN BLAND...GILES...AND
WYTHE COUNTIES THROUGH 3:00 PM...AND ARE EXPECTED TO SPREAD NORTHEAST
THROUGH 4:00 PM. PONDING OF WATER IN LOW LYING AND POORLY
DRAINED AREAS WILL LIKELY OCCUR WITH THESE STORMS.

RMG

The radar

The Roanoke radar (KFCX), 107 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
August 30, 5:00 PM EST
Where
Pittsylvania County, Gretna
Reported by
EMERGENCY MANAGER
Coordinates
37.167, -79.083

Hail, Campbell

When
August 30, 5:20 PM EST
Where
Campbell County, Gladys
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.167, -79.083

Thunderstorm Wind, Campbell

When
August 30, 5:20 PM EST
Where
Campbell County, Gladys
Reported by
EMERGENCY MANAGER
Coordinates
36.950, -79.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264340, 5265817, 5265818.